Colorado, 2021

Flash Flooding in Colorado, July 22, 2021

July 22, 2021 · NWS BOU · 2 events in 1 county or zone

Heavy rain produced a debris flow that impacted CO-125 near Mile Marker 7 in the East Troublesome burn area. A USFS vehicle was entrapped in a mud/debris flow on Cabin Creek Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain produced a debris flow that impacted CO-125 near Mile Marker 7 in the East Troublesome burn area. A USFS vehicle was entrapped in a mud/debris flow on Cabin Creek Road. It partially buried his vehicle. The employee was safe and uninjured. Localized flash flooding also occurred along Kinney Creek in the Williams Fork burn area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 22, 1:49 PM MST, 51 minutes earlier.

Area forecast discussion, Jul 22, 1:49 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
249 PM MDT Thu Jul 22 2021

.SHORT TERM...(This evening through Friday)
Issued at 223 PM MDT Thu Jul 22 2021

Weak flow aloft tonight will be over the region with the upper
ridge centered around the Four Corners, and a closed upper low
over west TX. Some minor flooding issues in the Cameron Peak burn
areas this afternoon. The latest HRRR runs continue to generate
thunderstorms over the mountains and foothills this afternoon,
then shift some of those storms eastward into the urban corridor
by early this evening. Precipitable water values not as high as
yesterday, but still enough to produce moderate to heavy rainfall
coupled with the slower storm motions. Threat will increase over
all the burn areas on Friday, as models continue to show an uptick
in the precipitable water values Friday afternoon, with
subtropical moisture increasing over the forecast. On Friday, the
upper low will shift slightly northwestward as will the center of
the ridge as it moves over central UT. This will result in a
continued weak north/northeast flow regime in the mid levels.
Another warm afternoon on tap with high temperatures in the mid
90s once again. Storm motions weak on Friday, with 700/500 mb
layer winds less than 10 kts. Mixing ratios in this same layer
around 6 g/kg this aftn increase to 8 g/kg over the high elevation
areas Friday aftn. Heavy rain will be a threat everywhere by late
in the day, but the biggest threat will be over the burn area
which is where the flash flood watch in effect.

.LONG TERM...(Friday night through Thursday)
Issued at 223 PM MDT Thu Jul 22 2021

An elongated upper level ridge of high pressure will stretch from
Central California into the Southern Plains States Friday night
through Sunday with an easterly wave moving west across the Desert
Southwest. Abundant monsoonal moisture will still remain in place
over Colorado with PW's ranging between 0.75" to 1.00" in the high
country and 1.00" to 1.50" on the plains through Saturday.
Values are expected to decrease somewhat on Sunday, but will still
be anomalously high. In addition, a weak cool front moving across
Northeastern Colorado will bring slightly cooler temperatures and
weak upslope flow east of the mountains on Saturday. Therefore, it
looks like there is a good chance that the 90 day streak will end.
This pattern should produce isolated to scattered showers and
storms across the plains with scattered to numerous showers and
storms over the high country. The storms will be slow moving and
capable of producing locally heavy rain and flash flooding,
especially across the burn areas. At this time it looks like the
greatest risk for flash flooding will be Friday night and Saturday
with a lower risk on Sunday.

Drier weather is expected Monday through Thursday as the upper ridge
builds over the Rocky Mountain Region and Central Plains States. The
plains should be mostly dry through this period with above normal
temperatures. Max temperatures will be in the 90s each day with
possibly reaching a 100 degrees in some locations Tuesday and
Wednesday. The mountains will continue to see scattered afternoon
showers and storms each day through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 223 PM MDT Thu Jul 22 2021

VFR through the TAF period. Typical diurnal wind patterns
are expected tonight. There is a 10-20 percent of a shower or
storm moving near KDEN late this afternoon and early evening. Some
gusty winds up to 30 mph would be possible if the showers and
storms were to move close to the terminal. North to northeast
winds on Friday will develop in the morning and continue in the
afternoon, with a better chance of thunderstorms after 21z, with
at the potential for ILS restrictions with the thunderstorms.

&&

.HYDROLOGY...
Issued at 223 PM MDT Thu Jul 22 2021

There will be an elevated risk of flash flooding for burn areas on
Friday, with a low risk of flooding elsewhere. Increased moisture
and slow moving storms will create a higher risk of heavy rain.

Abundant moisture and slow moving storms will create the potential
for heavy rain and flash flooding Friday night through Sunday. The
greatest risk for flash flooding will be Friday evening and then
again on Saturday, especially over the burn areas. The risk will
be somewhat lower on Sunday due to a decrease in monsoonal
moisture. For Monday through Thursday, warmer temperatures are
expected with a lesser chance of showers and storms. However,
there may still be a low risk for flash flooding across the burn
areas any of these days.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Friday afternoon through Friday evening
for COZ033>035.

&&

SHORT TERM...Cooper
LONG TERM...Kalina
AVIATION...Cooper
HYDROLOGY...Cooper
Hazardous weather outlook, Jul 22, 10:02 AM MST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Thu Jul 22 2021

COZ030>051-231715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Thu Jul 22 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm coverage will decrease over the I-25 corridor and
plains today with slightly drier air in place. There will be
better coverage of thunderstorms along and west of the Continental
Divide. These storms will be capable of producing heavy rain
which may lead to flash flooding in the Cameron Peak, East
Troublesome, and Williams Fork burn areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm activity will increase Friday with an elevated threat
of flash flooding on the burn areas through Saturday. Localized
heavy rain is possible elsewhere with a low risk of flooding.
For Sunday through Wednesday, there will be a drying trend with
hot temperatures. There will still be a low risk of burn scar
flooding Sunday, then the risk will be very low for the early part
of next week. Temperatures could be near 100 again on the plains
by Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however,
rainfall reports from the burn scars would be appreciated.

The radar

The Denver radar (KFTG), 131 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
July 22, 2:40 PM MST to 5:00 PM MST
Where
Grand County, 14.16 mi SSE of Parshall to 10.14 mi SW of Fraser
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.860, -106.080

Heavy rain produced localized flash flooding along Kinney Creek. There was some damage to the road. The floodwaters also impacted nearby properties.

Flash Flood, Grand

When
July 22, 2:41 PM MST to 6:30 PM MST
Where
Grand County, 9.9 mi NNE of Hot Sulphur Spgs to 10.7 mi NNW of Granby
Cause
Heavy Rain / Burn Area
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.210, -106.060

Heavy rain produced a debris flow that impacted CO-125 near Mile Marker 7. County Road 21 was also flooded near its confluence. The debris flow forced the closure of the highway until it could be cleared. A mud/debris flow in the Cabin Creek drainage partially buried a parked USFS vehicle, and trapped the employee behind a washed-out road. The Forest Service employee was assessing one of the closed forest service roads when the storm hit, he was found safe and uninjured.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975401, 971675.